April 1984

Tardive Dyskinesia and Thioridazine

Author Affiliations

Department of Psychiatry University of West Virginia, Charleston 1210 Elmwood Ave Charleston, WV 25330
Department of Psychiatry Johns Hopkins University School of Medicine Baltimore, MD 21205
Veterans Administration Hospital Palo Alto, CA 94304
Medical College of Pennsylvania Eastern Pennsylvania Psychiatric Institute Philadelphia, PA 19129

Arch Gen Psychiatry. 1984;41(4):414-415. doi:10.1001/archpsyc.1984.01790150104015

To the Editor.—  Recently, Sandoz, Ine (East Hanover, NJ) produced an advertisement entitled "Sandoz Answers Common Questions About: Tardive Dyskinesia: Are Some Neuroleptics Less Likely to Cause It?"This advertisement is a prime example of how unscientific assertions and conclusions result in a misleading promotion of a useful drug. From the outset, this advertisement claims that thioridazine (Mellaril) is a site-specific, low-potency antipsychotic that has little effect on extrapyramidal dopamine receptors and therefore is less likely to cause long-term movement disorders, specifically tardive dyskinesia (TD). This alluring categorization of thioridazine is belied by the fact that there are no substantive research data or even supportive clinical data that thioridazine is any less likely to cause TD than any other neuroleptic. On the contrary, there are verified cases of thioridazine-induced TD that indicate that, like all neuroleptics, thioridazine can cause TD. Having carefully reviewed and assessed the statements in each paragraph

First Page Preview View Large
First page PDF preview
First page PDF preview